Thanks Thanks:  0
Likes Likes:  0
Results 1 to 7 of 7

Thread: Concerned Friend

  1. #1

    Default Concerned Friend

    Hello,

    I have a great friend who has Tourettes. He hides it pretty well and has it for as long as I can remember. I never really new what it was until he told me. He has some motor tics, noise tics(I am not familiar with the scientific terms) - obsessive cumpulsive disorder. He has been taking a handfull of drugs to keep him level. I believe - not sure - that if he stops taking his drugs he can become angry to the point of striking out. He has had terrible time with relationships in the past due to his condition. He has a beautiful child who he is great with and spends alot of time with. He is not working as his condition is a concern to him.

    I guess what I am trying to get out is I need help. He is a great person and I see his life spiriling down hill. He stays at home most days and doesn't leave his house - he drinks the day away and I'm sure he feels very sad. Up until a couple of years ago he worked full time and held down a job with no problem. since getting on the meds he has lost his mojo - for lack of a better word. I need some help.

    How does one go about getting help for someone who seems to have lost hope.

    any suggestions would be great.

  2. #2

    Default Concerned Friend

    It could be possible that he is hooked up with a lame doctor and is simply on the wrong medication that has affected him like this. Trying to find the right medication can be like riding a roller coaster and if you're on a med that depresses you to the point that you can't do anything about it, well....

    Honestly though, it sounds to me like your friend has become addicted to pills and may be telling you that they're for TS or OCD to keep you from suspecting. People with TS and/or OCD don't NEED handfuls of pills to 'keep us level'. And from your post, it sounds like he wasn't always on these pills and was doing fine?

    If he was experiencing this anger/striking out before the meds, then he needs to find a doctor who is willing to work with him to find out where that's coming from. Tourette's doesn't include emotional lability-- uncontrollable anger or 'rage' can be indicative of another diagnosis (maybe OCD, or ADHD, or Biploar), and each one needs to be treated differently.

    I guess as far as advice, I would see if you could speak to his doctor with him-- or encourage him to find another doctor if the current one doesn't seem helpful. He may need therapy too... I suspect it's not the TS or OCD that is affecting his relationships. It could be addiction issues, or it could be self-esteem (how HE feels about his TS/OCD will have a bigger effect on a relationship that the disorders themselves).. or it could be that he qualifies for another diagnosis (hence the anger) and this other diagnosis hasn't been addressed.

    sorry to be so scattered and all over the place, but going by what you've posted, it just seems like there's so many possibilities as to what's going on. I commend you though for seeking help for your friend. :D

    Please keep us posted, or feel free to add any more detail that you think might help us help you... there's a lot of other people that post here and hopefully they'll chime in soon with their ideas and advice too...

    since this is the internet, it's hard to communicate so please understand if we throw out advice or comments that don't fit.. just take what you think fits and leave the rest. :D


    (((Hugs)))

  3. #3

    Default Concerned Friend

    Thank you for the response. I have never thought about an addiction. I will definately check that out. I do think his self asteem may be playing a huge roll in his life. He has money and relationship issues that definately weigh him down.

    I will encourage his family to get in touch with his doctor to find out what is going on as he seldom lets his feelings or medications known. He is very general when speaking about the medications he's on.

    Do you know of any groups out there (Vancouver) that helps a person with Tourettes get into the work force?

    Thanks again for the response.

  4. #4

    Default Concerned Friend

    Check the TSFC main web site to find the closest chapter in BC for you. I would suggest either calling them or finding out when there is a support meeting that you or both you and your friend could go to. Maybe just having someone to talk to will be beneficial to your friend. Sounds like he is in a difficult situation right now. He's fortunate to have such a good friend.

    Good luck and keep us posted.

  5. #5

    Default Concerned Friend

    Hi Chriola,

    Have you talked to your friend about your concerns?

    Have you talked to his family? Find out what their concerns are and express to them about going to a doctor.

    If he is drinking alcohol and taking medications then he is having adverse reactions. He is hurting his body and needs treatment and help right away.

    We are here to help you and him. Please keep us posted on his conditions.

    You sound like a great friend. Steph

  6. #6
    Join Date
    Apr 2005
    Location
    Ottawa, Canada
    Posts
    5,886

    Default Concerned Friend

    Chriola,

    Welcome to the TSFC Forum. It's wonderful that you have taken interest in your friend's difficulties.

    Click Here for contact information on local TSFC Chapters.

    If it appears your friend has "given up" it may not be his Tourette but perhaps emotional or psychological distress.

    No one can diagnose except his physician, and you may wish to find out if your friend has an ongoing relationship with a family doctor, or mental health professional.

    If your friend is depressed, and immobilized in his home, you may wish to discuss with him to make an appointment with his doctor and perhaps even go along on the appointment.

    The scenario you describe of being housebound, drinking and taking medications does not sound good and he needs help.

    You may also wish to contact the local office of the Canadian Mental Health Association for resources where your friend can get help.

  7. #7

    Default Re: Concerned Friend

    Frst off,think you for taking steps that he had some dfficulties taking. You sound like a true friend. I am not a doctor, but my opinion is this:it is essential to let him know your concern in a way that doesn't make him feel shameful. Show him you care in a descrete way.That is good that he is a loving dad. Many have fathered, but few are dads. Perhaps, if he was able to see the flip side of visiting a doctor like, he could find ways to cope wth his tics. And, I personally believe, after this that he can make someone ot of himself and so long as he reputitiously keeps up the good fight, he will find that he can cope with society in a much better and perhaps, clearer and optimistic perspective. For me and my early days with T.S. I didn't relize that was the road I headed down. I didn't relize that one thing feeds off the other. A chain reaction had began.
    Also, let him know in a suttle way, that there are many like him and eanestly care about his well being. And be supportive. In a sence, we know where he's coming from. Remember, it takes a tribe to raise a child. For me it took alot of doctors, family, and friends to raise me. They were my tribe. Who wants to be left in the dark alone?.
    I understand what it's lke to shune the world. I am a married hermit. Occasionally, I go out in the world. I am a hermit by choice and not becase of T.S..Merely because of other factors involved.
    Hope ths helps.

Similar Threads

  1. Friend for 9 yr old son, live near Oshawa, ON
    By Aaron's Mom in forum Parents
    Replies: 11
    Last Post: October 18, 2007, 11:18 AM
  2. Concerned about Weight loss on Meds
    By ckurtz5 in forum Diagnosis and Treatment of Tourette Syndrome
    Replies: 8
    Last Post: February 16, 2007, 11:52 PM
  3. concerned about our son
    By Jill C in forum Parents
    Replies: 15
    Last Post: February 9, 2006, 06:46 PM

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •